Kansas, 2007

Heavy Rain in Kansas, July 31, 2007

July 31, 2007 · NWS DDC · 4 events in 2 counties and zones

This was a the third day in a row for thunderstorms producing very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

This was a the third day in a row for thunderstorms producing very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 31, 2:18 AM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 31, 2:18 AM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
318 AM CDT TUE JUL 31 2007

.DISCUSSION...

DAYS 1-2...

DECENT CLUSTER OF TSRA ON-GOING EARLY THIS MORNING DROPPING HEAVY
RAINFALL FROM NEAR NESS CITY TO NEAR HAYS. MOVEMENT HAS BEEN
STEADY. WILL ADJUST POPS EARLY THIS MORNING FOR THIS ACTIVITY.
LATER TODAY CONDITIONS WILL BE SIMILAR TO MONDAY. PREVIOUS FRONT
OR OUTFLOW BOUNDARY HAD MOVED BACK INTO SOUTHERN PART OF MY CWA
DURING THE DAY MONDAY AIDED BY TSRA OUTFLOW. THIS BOUNDARY MAY
BECOME A PLAYER AGAIN TODAY AS THE ATMOSPHERE HEATS BACK UP.
BOUNDARY LAYER MOISTURE IS HIGH. A NEGATIVE FACTOR WILL BE AN
APPARENT LACK OF UPPER LEVEL SUPPORT. MY CWA IS IN BETWEEN THE
STRONGER NORTHERN BRANCH OF THE WESTERLIES AND AN EAST FLOW
ACROSS TX. IM NOT GOING TO CHANGE PREVIOUS POPS TOO MUCH, WHICH
IS LOWER POPS THAN YESTERDAY (WHEN THERE WAS A WEAK S/WV TROUGH IN
EASTERN COLORADO POISED TO HEAD EAST) BUT STILL KEEPING A CHANCE
GOING. MAX TEMPS THIS AFTERNOON TO BE FAIRLY SIMILAR TO MONDAY BUT
WHICH ARE ALSO QUITE A BIT HIGHER THAN SOME OF THE MOS FCST NUMBERS.

THERE MAY BE A BIT MORE SUBSIDENCE ON WEDNESDAY WHICH WILL FURTHER
LOWER TSRA CHANCES. STILL THERE WILL BE ENOUGH INSTABILITY TO FIRE
AT LEAST ISOLATED ACTIVITY. TEMPS ON WEDNESDAY WILL BE A FEW
DEGREES WARMER THAN TODAYS EXPECTED READINGS.

DAYS 3-7...

THERE HAS BEEN LITTLE CHANGE TO THE FORECAST REASONING THAT IVE
LAID OUT THE PAST 2 DAYS. A SOLID GSDM (WB, FEB 2007) STAGE 1 REGIME
IS IN PLACE AND WILL CONTINUE THROUGH AT LEAST WEEK 1. THE
WESTERLIES WILL GRADUALLY SHIFT SOUTH MOST LIKELY DUE TO THE
SEASONAL CYCLE, FORCING THE UPPER RIDGE OVER THE NORTHERN
ROCKIES/PLAINS TO ALSO SHIFT SOUTH OVER KANSAS BY LATE IN THE WEEK.
BEFORE THIS OCCURS, A WEAK FRONTAL BOUNDARY FROM A FAST MOVING
SHORTWAVE TROUGH ALONG THE CANADIAN BORDER WILL DROP SOUTH INTO
NORTHERN KANSAS AND STALL ON THURSDAY. THE BOUNDARY WILL FOCUS AT
LEAST ISOLATED ACTIVITY DURING THE AFTERNOON AND EVENING. INCREASED
POPS SOME, BUT STILL KEPT THEM IN THE SLGT CHC CATEGORY AS STORM
COVERAGE MAY NOT BE IMPRESSIVE WITH RISING UPPER HEIGHTS OVER THE
HIGH PLAINS. THE MODELS AGREE THAT THE CENTER OF THE UPPER HIGH WILL
BE IN THE NEIGHBORHOOD ON SATURDAY SO AM NOT TOO OPTIMISTIC THAT ANY
STORMS WILL FORM IN MY CWA, EVEN ALONG THE LEE TROUGH. I BACKED OFF
TO ONLY A 10 ISOLATED POP IN THE NORTHWEST. I WOULD STILL NOT BE
SURPRISED TO SEE SOME TRIPLE DIGIT READINGS IN MY CWA OVER THE
WEEKEND, BUT PREVIOUS SHIFT TRENDED TEMPS UPWARD INTO THE MID TO
UPPER 90S AND THIS SHOULD DO FOR NOW.

THE GFS GOES OFF ON ITS OWN TOWARD THE END OF THE WEEKEND, DIGGING A
TROUGH OVER THE GREAT LAKES AND BRINGING A FRONT DOWN INTO KANSAS.
THIS STAGE 2 LIKE RESPONSE SEEMS A BIT FAST AND IS NOT SUPPORTED BY
THE WEATHER CLIMATE DATA. SURE ENOUGH, THE OTHER DETERMINISTIC
MODELS KEEP THE PATTERN FAIRLY ZONAL ACROSS THE GREAT LAKES, SO IN
SUMMARY THE GFS SHOULD BE THROWN OUT FROM SUNDAY ON.

WILL BE INTERESTING TO SEE WHEN THE CONVECTIVE FORCING CAN GET
ORGANIZED OVER THE WESTERN PACIFIC AND MAYBE SHIFT US OUT OF THE
STAGNANT STAGE 1 TO A STAGE 2 REGIME. THIS MAY VERY WELL OCCUR
DURING WEEK 2.

&&

.AVIATION...

MORNING THUNDERSTORMS AND LOW CIGS/VSBYS WILL BE THE MAIN FORECAST
CHALLENGES THIS MORNING. STORM ACTIVITY SHOULD BE EXITING THE AREA
BY 12Z SO AM NOT ANTICIPATING A MENTION OF THIS IN THE UPCOMING 12Z
TAFS. GIVEN THE FAIRLY MOIST CONDITIONS NEAR THE GROUND, IFR/LIFR
STRATUS WILL LIKELY REDEVELOP IN SPOTS THIS MORNING AND THEN BURN
OFF BY 16Z OR SO. ANOTHER SHOT OF SOME WIDELY SCATTERED STORMS WILL
ARRIVE BY THIS AFTERNOON, ALTHOUGH COVERAGE WILL NOT BE AS EXTENSIVE
AS YESTERDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  89  67  91  68 /  30  30  20  20
GCK  89  66  91  68 /  30  20  10  10
EHA  93  65  94  66 /  20  20  10  10
LBL  91  66  93  67 /  30  20  20  20
HYS  86  66  88  69 /  40  30  20  20
P28  90  71  92  72 /  40  30  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/27
Hazardous weather outlook, Jul 31, 4:48 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
548 AM CDT TUE JUL 31 2007

KSZ043-044-061>066-074>081-084>090-011100-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-
STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
548 AM CDT TUE JUL 31 2007 /448 AM MDT TUE JUL 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-011100-
TREGO-ELLIS-NESS-RUSH-
548 AM CDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS
AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE ENDING EARLY THIS MORNING BUT RESIDUAL
RUNOFF FROM VERY HEAVY RAINS WILL CONTINUE FOR MUCH OF THE DAY.
THEN THERE MAY BE REDEVELOPMENT OF AT LEAST SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE SAME GENERAL
AREA. FLOODING ISSUES, AT LEAST IN LOW LYING AREAS, WILL BE A
CONCERN AS WATER DRAINS OFF FIELDS. PERSONS ALONG THE WALNUT CREEK
FROM EASTERN NESS COUNTY INTO THE RUSH CENTER AREA SHOULD MONITOR
LEVELS CLOSELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain. Local standard time, as filed.

Heavy Rain, Ness

When
July 31, 7:00 AM CST
Where
Ness County, Ness City
Reported by
Public
Coordinates
38.450, -99.900

There was an unconfirmed report of 10 inches of rainfall overnight.

Heavy Rain, Ness

When
July 31, 7:53 AM CST
Where
Ness County, 3 mi SW of Brownell
Reported by
Public
Coordinates
38.590, -99.770

Six inches of rain fell overnight and early in the morning.

Heavy Rain, Ness

When
July 31, 7:53 AM CST
Where
Ness County, 1.49 mi NNW of Brownell
Reported by
COOP Observer
Coordinates
38.640, -99.740

Four and one half inches of rain fell overnight and early in the morning.

Heavy Rain, Rush

When
July 31, 9:00 AM CST
Where
Rush County, 5 mi SE of Mc Cracken
Reported by
Public
Coordinates
38.529, -99.505

Rainfall of 3.30 inches fell overnight.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51289, 51287, 51288, 51290.